Case Presentation: We present a case of acquired hemophilia A (AHA) in an elderly patient with longstanding rheumatoid arthritis (RA).
An 85-year-old woman was transferred from an outside hospital for further evaluation of spontaneous soft tissue hematomas. She reported numerous enlarged bruises, spontaneously appearing on her upper and lower extremities over the last 2 months. During this period, she developed 2 episodes of severe upper GI bleeding from gastric and duodenal ulcers that required hospitalization, endoscopic intervention and several blood transfusions. Past medical history significant for rheumatoid arthritis but did not receive any disease-modifying anti-rheumatoid drugs. She endorsed taking NSAID for her arthritis for 2-3 times per week, which she discontinued after the first bleeding episode. She denied any prior personal or family history of bleeding disorders. She also denied any blood in urine, nose bleeding or gum bleeding.
On admission, physical examination was unremarkable, except for a large ecchymosis in the left upper thigh and the posterior right calf. No detected petechiae, purpura, rash, ulceration, or signs of significant bleeding.
Laboratory investigations at the local hospital showed low hemoglobin level (8.9 g/dL), elevated APTT (67 sec) that did not correct with mixing studies, normal INR (1.1), normal LFT except for mild elevation in AST in the 50s and elevated CRP and ESR. Iron and B12 levels were normal.
Repeated investigations at our facility, 2 days later, were notable for significantly elevated APTT (162 sec), with normal PT (12.5 sec), INR (1.08), and fibrinogen (440 mg/dL). Factor VIII level was <1% at admission likely due to the high titer of Factor VIII inhibitor >250. Heparin Level Factor Xa detected no heparin in patient samples. Investigations also revealed mild anemia (HGB 11.2 g/dL), elevated reticulocytes count, mild elevated LDH, hyperbilirubinemia (0.5 mg/dL). Peripheral blood smear showed microspherocytosis, consistent with hemolytic anemia. Coombs test was negative and Doppler was negative for DVT.
Patient was diagnosed with Acquired Hemophilia A. We initiated treatment with one dose of Rituximab, and continued with daily cyclophosphamide and prednisone along with supportive care. Patient was clinically stable on discharge (APTT 151 sec) with a plan of regimen continuation and follow up with her local hospital.
Discussion: AHA is a rare, life-threatening bleeding diathesis caused by an inhibitor autoantibody against coagulation factor VIII (FVIII). Rarely, such antibody inhibition of FVIII is associated with other autoimmune disorders. In this report, we highlight the rare association of AHA with rheumatoid arthritis in an elderly woman.
Conclusions: Elderly patients with autoimmune disorders and unexplained bleeding require high clinical suspicion for AHA diagnosis. This would help establish an early diagnosis and promote chances for better prognosis.
To cite this abstract:Mupfumira, TD; Sen, P; Miller, J; Rabinowitz, I. REINFORCING THE ATTACK AGAINST THE BODY: THE ASSOCIATION OF TWO AUTOIMMUNE DISORDERS. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 729. https://www.shmabstracts.com/abstract/reinforcing-the-attack-against-the-body-the-association-of-two-autoimmune-disorders/. Accessed September 20, 2019.